November 1981

Sideroblastic Anemia Associated With Penicillamine Therapy

Author Affiliations

From the Evans Memorial Department of Clinical Research and the Department of Medicine, Divisions of Hematology (Drs Sullivan and Weintraub) and Gastroenterology (Dr Burakoff), University Hospital, Boston University Medical Center.

Arch Intern Med. 1981;141(12):1713-1714. doi:10.1001/archinte.1981.00340130151035

• A case of sideroblastic anemia followed the administration of D-penicillamine. Immediate correction of the abnormality in hemoglobin synthesis was noted following cessation of penicillamine therapy and institution of hydrochloride therapy. The patient's diet was not deficient in pyridoxine and no other causes of acquired sideroblastic anemia were present. It is of interest that abnormalities in pyridoxine metabolism have been reported in rats receiving L-penicillamine.

(Arch Intern Med 1981;141:1713-1714)